Hail, Marathon
- When
- May 12, 1:13 AM CST to 1:14 AM CST
- Where
- Marathon County, 0.49 mi E of Schofield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -89.590
Quarter size hail fell in Schofield.
Thunderstorm tracked across central and north-central Wisconsin during the early morning hours on Thursday (5/12) north of a warm front and associated with a mesoscale convective vortex. The strongest storm produced large hail up to quarter size as it tracked through central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorm tracked across central and north-central Wisconsin during the early morning hours on Thursday (5/12) north of a warm front and associated with a mesoscale convective vortex. The strongest storm produced large hail up to quarter size as it tracked through central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 11, 8:33 PM CST, 4 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 933 PM CDT Wed May 11 2022 Updated aviation portion for 06Z TAF issuance and new information added to update section .UPDATE... Issued at 915 PM CDT Wed May 11 2022 An impressive, mature MCS driven by a long-lived MCV continues to shift east/northeast from Minnesota. As was the case a couple nights ago, the atmosphere across eastern Wisconsin isn't quite as favorable for severe convection as to the west, so the storms will likely begin to weaken before reaching the area. But once again it's unclear how quickly that will happen. On one hand, the forcing from the MCV is shifting NE and will pass mainly NW of the forecast area. And unlike a couple nights ago, surface Tds have not been steadily increasing ahead of the line. On the other hand local meso plots indicate MUCAPES around 2K J/kg across much of the area, though it is becoming increasingly elevated above a stabilizing boundary layer. Though some cells continue to develop ahead of the main line and move north, at it's present movement, the main bow will reach the area around 100 am. && .SHORT TERM...Tonight and Thursday Issued at 259 PM CDT Wed May 11 2022 The area continues to be plagued by clouds this afternoon with some low stratus clouds across portions of central and east- central Wisconsin along with high clouds from cirrus blowoff from convection across Minnesota. A mid level trough will lift northeast from the central Plains through the northwestern Great Lakes region late tonight. Elevated showers and thunderstorms are expected to develop ahead of this feature, with a general weakening trend as they track through northeast Wisconsin later tonight into Thursday morning. Despite the weakening trend, some storms may be strong to severe as they track through central and north-central Wisconsin with large hail and gusty winds the primary threat. Lows tonight will be well above normal given the aforementioned clouds; ranging from around 60 across far northeast Wisconsin to the middle to upper 60s across central Wisconsin. Thursday will be quite warm and humid across the region as the mid level trough exits the region. Highs on Thursday are expected to generally be in the middle to upper 80s away from Lake Michigan, with a few 90 degree readings probable across central Wisconsin. The combination of heat and dew points in the middle to upper 60s will push heat index values to around 90 across most locations during the afternoon hours. While most of the CAMs models are dry Thursday afternoon, there are a few that produce some isolated thunderstorms during the afternoon hours across north-central Wisconsin. Model soundings in that area show a fairly substantial cap; therefore, will keep precipitation chances on the slight chance side for that area. That being said, if convection can fire it will have 2-3 J/g of SBCAPE to work with so storms could be strong to severe if they do fire. Bulk shear in that area is fairly low with a fairly unimpressive hodograph so these would likely be pulse severe, if they are indeed severe. .LONG TERM...Thursday Night Through Wednesday Issued at 259 PM CDT Wed May 11 2022 Warm conditions and active weather are expected for the first part of the long term forecast, followed by cooler and quieter weather. Thursday night through Friday night...Convection will likely fire along a surface cold front well to the west of WI Thursday evening. By the time these storms reach western WI they will begin to weaken as instability wanes, with little to no precip/thunder making it into central WI. Maintained a chance PoPs mainly west of Hwy 51/I-39 Friday morning, with dry conditions the rest of the morning. As the sfc front moves across central and northeast WI later Friday afternoon, expect convective initiation along the front once again. Instability climbs to 1500 to 3000 J/kg, highest across across the Fox Valley and northeast WI (away from Lake MI). Bulk shear is on the weaker side, around 20 kts, but still enough for stronger storms to produce marginally severe hail or strong winds. The SPC Day 3 Outlook for Friday looks reasonable with most of the forecast area under a Marginal Risk (level 1 out of 5). Storms will move east during the late evening and overnight. Temperatures remain warm for mid-May with highs in the middle 80s away from the lake shore. Saturday and Sunday...The upper level pattern will result in several shortwaves rotating across WI which could coincide with afternoon heating and trigger some scattered showers and storms Saturday afternoon/evening and Sunday afternoon/evening. Instability of 1000 to 2000 J/kg is noted on Saturday with bulk shear of 20 to 30 kts with little instability on Sunday. As a result, continue to mention showers and thunderstorms on Saturday, with only showers on Sunday. Temperatures will be a little cooler on Saturday in the middle 70s to around 80, then settle into the upper 60s and low 70s on Sunday. Early next week...Some differences in the models, but generally looking at the upper flow flattening with surface high pressure building into WI mid-Monday through Wednesday. This would generally result in quiet weather with near normal temperatures. However, cannot rule out a few showers given time of year or a small shift in the pattern. && .AVIATION...for 06Z TAF Issuance Issued at 915 PM CDT Wed May 11 2022 The main aviation weather issue continues to be the timing of thunderstorm chances. The complex currently entering western WI is expected to weaken as it moves through the area overnight. Will make an issuance time decision on whether or not to carry thunder into the eastern TAF sites. FG/ST will again be an issue tonight. It probably won't be as widespread as last night as high and middle clouds from the incoming complex continue to overspread the area. However, a ST deck from Lake Michigan has already moved into the far eastern part of the area. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE.........Skowronski SHORT TERM.....Kurimski LONG TERM......KLJ AVIATION.......Skowronski
Hazardous Weather Outlook National Weather Service Green Bay WI 245 PM CDT Wed May 11 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 245 PM CDT Wed May 11 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a good chance of thunderstorms tonight. Some of the stronger storms may produce gusty winds, hail and locally heavy rainfall. There is a threat of strong to severe storms across central and north- central Wisconsin from these thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is a chance of thunderstorms at times Thursday morning into the weekend. Stronger thunderstorms with gusty winds, hail and locally heavy rainfall are possible Thursday morning across northern Wisconsin, and across the entire region Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight into Thursday morning especially across central and north-central Wisconsin. LMZ521-522-541>543-121945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 245 PM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Marine fog is expected to restrict visibilities at times tonight. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday There is a chance of thunderstorms at times Thursday morning into the weekend that may pose a hazard for mariners. Areas of dense marine fog are possible at times through Friday. High waves could create conditions hazardous to small craft Thursday afternoon through Friday afternoon on Lake Michigan. Kurimski/KLJ
Special Weather Statement
National Weather Service Green Bay WI
1122 PM CDT Wed May 11 2022
WIZ005-010-018-019-120515-
Vilas WI-Langlade WI-Oneida WI-Lincoln WI-
1122 PM CDT Wed May 11 2022
...Strong thunderstorms will impact portions of Lincoln, Vilas,
Oneida and northwestern Langlade Counties through 1215 AM CDT...
At 1120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Turtle Flambeau Flowage to 8 miles south
of Willow Reservoir to 7 miles north of Wausau. Movement was
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Willow Reservoir around 1125 PM CDT.
Newbold and Dutch Corners around 1140 PM CDT.
Other locations in the path of these storms include Winchester,
Crystal Lake Scout Reservation, Rainbow Flowage, Rice Creek Natural
Area, Parrish, Border Lakes Natural Area, Veterans Memorial County
Park and Eagle River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4614 8909 4526 8909 4512 8974 4512 8983
4552 9004 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0420Z 226DEG 41KT 4601 9020 4559 8982 4507 8970
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EckbergSpecial Weather Statement
National Weather Service Green Bay WI
1152 PM CDT Wed May 11 2022
WIZ005-010-011-018-019-120530-
Vilas WI-Langlade WI-Oneida WI-Forest WI-Lincoln WI-
1152 PM CDT Wed May 11 2022
...Strong thunderstorms will impact portions of eastern Lincoln,
western Forest, Vilas, eastern Oneida and northwestern Langlade
Counties through 1230 AM CDT...
At 1151 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Winchester to near Rainbow
Flowage to near Harrison to 9 miles northeast of Wausau. Movement was
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Rhinelander, Rainbow Flowage and Crystal Lake Scout Reservation
around 1155 PM CDT.
Eagle River around 1215 AM CDT.
Phelps, Kentuck Lake Campground and Headwaters Wilderness around
1230 AM CDT.
Other locations impacted by these storms include Gagen, Luna-White
Deer Campground, Popple River Headwaters Natural Area, Bastile Lake
Natural Area, Kelly Lynn Bog Natural Area, Upper Buckatabon Springs
Natural Area, Bavaria, Trout Lake, Koepenick and Doering.
Additonal showers and thunderstorms will move across north-central
Wisconsin early Thursday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4614 8909 4602 8882 4603 8878 4602 8878
4602 8870 4584 8867 4545 8891 4512 8952
4512 8956 4549 8951 4576 8961 4616 8993
4630 8993
TIME...MOT...LOC 0451Z 237DEG 39KT 4630 9002 4581 8953 4553 8943 4503
8948
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EckbergSpecial Weather Statement
National Weather Service Green Bay WI
1248 AM CDT Thu May 12 2022
WIZ005-010-011-018-019-030-120645-
Vilas WI-Langlade WI-Marathon WI-Oneida WI-Forest WI-Lincoln WI-
1248 AM CDT Thu May 12 2022
...Strong thunderstorms will impact portions of Lincoln, northwestern
Forest, Vilas, northwestern Marathon, Oneida and northwestern
Langlade Counties through 145 AM CDT...
At 1247 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Wakefield to near Squirrel Lake to
near Westboro to 6 miles southwest of Greenwood. Scattered
thunderstorms were also detected by radar near Merrill and Irma, and
across eastern Vilas County near Conover and Phelps. The
thunderstorms were moving to the northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lac Du Flambeau and Squirrel Lake around 1250 AM CDT.
Boulder Junction around 110 AM CDT.
Tripoli around 115 AM CDT.
Johnson Lake Barrens Natural Area around 120 AM CDT.
Abbotsford around 125 AM CDT.
Tomahawk around 130 AM CDT.
Rhinelander, Newbold and Woodboro around 145 AM CDT.
Other locations impacted by these storms include Gagen, Luna-White
Deer Campground, Kelly Lynn Bog Natural Area, Harshaw, Upper
Buckatabon Springs Natural Area, Bavaria, Otter Lake Campground,
Trout Lake, Doering and Roosevelt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4614 8910 4603 8884 4602 8876 4505 8957
4485 9031 4503 9031 4504 9020 4512 9020
4512 9004 4574 9004 4581 9000 4598 9002
4598 8993 4630 8993
TIME...MOT...LOC 0546Z 233DEG 37KT 4651 8990 4592 8987 4531 9030 4472
9072
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EckbergThe Green Bay radar (KGRB), 125 km away, was scanning. The volume nearest the first event began at 07:10 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell in Schofield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016795.